Cholesterol-lowering stains have numerous benefits, including a reduction in heart attacks and strokes; they also are associated with a low risk of side effects. Consequently, their benefits outweigh their risks for the general population, according to the American Heart Association.
One quarter of Americans 40 years old and older take a statin. However, up to 10 percent of those prescribed such a drug stop taking it because of what they presume are side effects related to the drug.
Publishing their findings in Circulation: Arteriosclerosis, Thrombosis and Vascular Biology, researchers reviewed multiple studies to evaluate the safety and potential side effects of statins in the general population.
“In most cases, you should not stop taking your statin medication if you think you are having side effects from the drug,” Mark Creager, MD, former president of the American Heart Association and director of the Heart and Vascular Center at Dartmouth-Hitchcock Medical Center in Lebanon, New Hampshire, said in a press release. “Instead, talk to your health care provider about your concerns. Stopping a statin can significantly increase the risk of a heart attack or stroke caused by a blocked artery.”
An exception is if someone on a statin passes dark urine, which may indicate a serious health condition called rhabdomyolysis, which can lead to sudden kidney failure. In the event of such a symptom, an individual on a statin should stop the drug immediately and consult with his or her physician. Less than 1 in 1,000 people on statins develop this condition.
Muscle aches and pains are the most common side effects of statins. However, in placebo-controlled trials, statins were the cause of such side effects in only 1 percent of cases. Considering this, and the fact that such physical symptoms are common among older adults, people going on statins may experience what is known as a nocebo effect. The term refers to a phenomenon wherein people, in the case of statins, develop aches and pains that they attribute to their medication but are actually a reflection of their expectation of developing such side effects given what they’ve heard about the drugs—a scientific example of the power of suggestion.
Statins are also associated with a slight increase in the risk of diabetes, one that is elevated among those with other risk factors for diabetes. (HIV is associated with diabetes.) Overall, the absolute risk of people in the general population developing diabetes is about 0.2 percent per year. For those who have diabetes, the average increase in HbA1c while on statins is small and not considered a reason to avoid such medications.
A major randomized controlled trial, called REPRIEVE, is currently investigating whether prescribing a statin to HIV-positive individuals who would not otherwise be indicated for such a drug can reduce their risk of various inflammation-related health conditions, such as cardiovascular disease and possibly even cancer and death.
To read a POZ feature about whether people with HIV should take a statin, click here.
To read a POZ feature about chronic inflammation among people with HIV and how statins may be used to mitigate its apparently harmful effects, click here.
To read a press release about the new statin study, click here.